Alert archive / North Carolina / Areal Flood Warnings in 2021
Areal Flood Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood warning at Jul 11, 2021, 5:55 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 11, 2021, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WGUS41 KRNK 112155
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
555 PM EDT Sun Jul 11 2021
NCC009-120045-
/O.NEW.KRNK.FA.W.0013.210711T2155Z-210712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
555 PM EDT Sun Jul 11 2021
The National Weather Service in Blacksburg has issued a
* Flood Warning for...
Northeastern Ashe County in northwestern North Carolina...
* Until 845 PM EDT.
* At 555 PM EDT, Doppler radar and public reports indicate that
heavy rain due to thunderstorms fell across northern Ashe county
during the past hour with rainfall amounts as much as 3 to 4
inches in a few spots around Grassy Creek. Flooding is ongoing or
expected to begin shortly in the warned area. Flooding has been
reported by the public in Grassy Creek.
* Some locations that will experience flooding include...
Lansing, Grassy Creek, Nella and Shatley Springs.
This includes the following streams and drainages...
Mill Creek, Middle Fork Horse Creek, Big Horse Creek, Grassy
Creek, Jerd Branch, Little Horse Creek, New River, Helton Creek,
North Fork New River and Little Helton Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3657 8134 3654 8134 3652 8133 3647 8131
3647 8147 3649 8161 3650 8161 3659 8158
$$
RAB2 follow-up statements
276
WGUS81 KRNK 112331
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
731 PM EDT Sun Jul 11 2021
NCC009-120045-
/O.CON.KRNK.FA.W.0013.000000T0000Z-210712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
731 PM EDT Sun Jul 11 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT THIS EVENING FOR
NORTHEASTERN ASHE COUNTY...
At 731 PM EDT, Rain has ended across the warned area. However, from
1-3 inches of rain fell in the past couple of hours across the
northern part of the warned areas, especially in the Grassy Creek
area. Considerable runoff is likely and some general flooding is
likely to continue for a while longer.
Some locations that will experience flooding include...
Lansing, Grassy Creek, Nella and Shatley Springs.
This includes the following streams and drainages...
Mill Creek, Middle Fork Horse Creek, Big Horse Creek, Grassy
Creek, Jerd Branch, Little Horse Creek, New River, Helton Creek,
North Fork New River and Little Helton Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3657 8134 3654 8134 3652 8133 3647 8131
3647 8147 3649 8161 3650 8161 3659 8158
$$
RAB436
WGUS81 KRNK 120048
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
848 PM EDT Sun Jul 11 2021
NCC009-120058-
/O.EXP.KRNK.FA.W.0013.000000T0000Z-210712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
848 PM EDT Sun Jul 11 2021
...FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN ASHE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3657 8134 3654 8134 3652 8133 3647 8131
3647 8147 3649 8161 3650 8161 3659 8158
$$
RABWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Jul 11, 2:09 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 11, 2:09 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 209 PM EDT Sun Jul 11 2021 .SYNOPSIS... Scattered showers and thunderstorms will continue each afternoon and evening. Ridging builds in from the east tomorrow and will keep most precipitation and lightning over the western mountains. The airmass will remain hot and humid overall. && .NEAR TERM /THROUGH MONDAY/... As of 130 PM EDT Sunday... The Mid Atlantic region was in between strong ridging over the western Atlantic and a digging closed low over the Midwest. This put us in southwesterly flow aloft, with the jet stream and vorticity maximums to our west. At the surface, the main surface low was back in IL/IN with a wavy warm front extending through Ohio and the Virginias. A cold front was over the southern Plains, making for a broad warm sector. We are on the eastern envelope of the stronger storms today, but we have enough instability (MLCAPEs around 1500-2000 J/kg) and forcing for ascent so that airmass thunderstorms are giving way to more organized multicells. These more organized storm structures will continue to feed off of existing outflow boundaries in the region from previous or ongoing convection, and form broken QLCS lines through this evening. Convection overall so far looks similar to yesterday, and some areas will see more than one round of rain/storms. Training along with deep warm cloud depths and PWATs in excess of 1.50" will increase rain efficiency, and heavy rainfall leading to flash flooding is possible. The added downward momentum transfer of this mass will support damaging winds in the strongest storms, especially in bowing segments. Convection will begin to taper off tonight, similar to last night, with the loss of heating. The warm frontal boundary will lift north overnight. Expect another night of widespread fog and stratus late tonight into the earlier morning hours Monday, in particular over the river valleys. Overnight lows will be warm again and in the lower to mid 60s along and west of the Blue Ridge, and in the upper 60s/lower 70s to the east. On Monday ridging will push in from the southeast, especially from 7H up. It will be another hot and humid day, with highs at our slightly above climate norms. The ridge will limit our thunderstorm activity somewhat west of the Blue Ridge. Still expecting some showers and thunderstorms to form in the heat of the day, especially over the mountains, but the severe threat will be diminished. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 130 PM EDT Sunday... During this portion of the forecast, the region will remain between high pressure off the coast of the Carolinas, and a trough/low somewhere across the central portions of the country. The question mark in this pattern remains how much capping influence will the high/ridge have versus how close in proximity will the upper trough and surface be to act as a focus for convection initiation. The answer regarding at least the trough position will be an increasing favorable position for convection initiation as the feature makes gradual progress eastward Monday night through Wednesday. The trend will make showers and storms more probable across the far western sections of the region, especially during the afternoon and evening hours. However, but Wednesday night, the trough both washes out and continues its progression into parts of New England, allowing for any surface front to also wash our, and/or retreat back to the north by daybreak Thursday. Temperatures during this portion of the forecast will average a few degrees above normal, with Tuesday slightly warmer than Wednesday. Confidence in the above weather scenario is moderate to high. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 1145 AM EDT Sunday... For the first half of this portion of the forecast, while we will remain within a warm and moist atmosphere, any frontal boundary north of the region is expected to remain well north of the region. This will limit the focus for convection to weak orographical convergence and areas of differential heating, all while encountering some degree of capping from the western Atlantic high. The result will be isolated to scattered coverage of showers and storms that should dissipate quickly at sunset. As we progress into and through the upcoming weekend, the upper level low across the Upper Mississippi Valley is expected to open into a more progressive wave, and head east to along the border of southern Quebec and Ontario. Its associated cold front is expected to approach, and possibly reach our area. This feature will bring lifting mechanism needed (the front and better divergence aloft) to support better coverage of showers and storms, and slightly cooler high temperatures. Showers and storms will have a better chance of continuing past sunset, along with the potential for redevelopment, especially across western sections of the area, nearest the cold front. Temperatures during this portion of the forecast will be within a couple of degrees plus or minus of normal conditions for this time of year. However, high temperatures will trend slightly cooler through the period while low temperatures may inch upward slightly. Confidence in the above weather scenario is moderate to high. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 200 PM EDT Sunday... Showers and thunderstorms have developed and have already affected a number of TAF sites, and expect widespread TSRA through the evening. This will mean MVFR ceilings/visibilities or perhaps lower if right under a thunderstorm with heavy rain. The mean wind forecast is from 215 at 15 kts, so expect general thunderstorm cell movement from the southwest to northeast this afternoon. Away from any thunderstorm activity, expect VFR. -TSRA diminished overnight, but low level moisture remains and there will be more fog and low stratus which will improve after 12-13Z Monday. Additional -TSRA is expected tomorrow but will mainly affect LWB and BLF with ridging building in over the east. Extended Aviation Discussion... Daily afternoon and evening showers and thunderstorms look to continue for the Monday through Friday timeframe. Thunderstorm activity will mainly be confined to the mountains Monday through Wednesday as ridging and subsidence aloft starts to build from the southeast. Better chances for storms arrive Thursday and Friday as our next front nears the area. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...DS LONG TERM...DS AVIATION...SH
Hazardous weather outlook, Jul 11, 2:15 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 215 PM EDT Sun Jul 11 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-121815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 215 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Strong thunderstorms will affect the area through this evening, and may produce damaging winds and flash flooding due to heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 11, 3:27 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT Sun Jul 11 2021
NCZ001-002-018-VAZ009-012-015-112015-
Ashe-Watauga-Alleghany-Grayson-Wythe-Smyth-
327 PM EDT Sun Jul 11 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTH CENTRAL WATAUGA AND ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA...EASTERN SMYTH...WESTERN WYTHE AND
CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...
At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Marion Wytheville to near Flatridge
to near Lansing. Movement was northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Wytheville...
Jefferson...
Rural Retreat...
West Jefferson...
Lansing...
Mouth Of Wilson...
and Mount Rogers National Recreation Area.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3636 8180 3634 8177 3634 8171 3636 8172
3639 8173 3640 8174 3643 8172 3646 8172
3647 8170 3648 8170 3670 8146 3692 8147
3703 8112 3702 8111 3703 8109 3683 8103
3627 8145 3634 8184
TIME...MOT...LOC 1926Z 237DEG 18KT 3689 8139 3668 8133 3648 8146
RABLocal storm report, Jul 11, 4:20 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG 1 SE SHACKTOWN 36.10N 80.58W
07/11/2021 YADKIN NC EMERGENCY MNGR
A TREE INTO A TRAILER IN THE VICINITY OF
WATKINS ROAD AND MOMS FARM TRAIL. INJURIES
UNKNOWN AT THIS TIME.
&&
ESTLocal storm report, Jul 11, 4:29 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG 1 SE SHACKTOWN 36.10N 80.58W
07/11/2021 YADKIN NC EMERGENCY MNGR
CORRECTS PREVIOUS STORM REPORT. A TREE INTO
A TRAILER AT 1034 MOMS FARM TRAIL IN
YADKINVILLE, NC. INJURIES UNKNOWN AT THIS
TIME.
&&
ESTLocal storm report, Jul 11, 4:34 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG 1 SE SHACKTOWN 36.10N 80.58W
07/11/2021 YADKIN NC EMERGENCY MNGR
*** 3 INJ ***
CORRECTS PREVIOUS STORM REPORT. A TREE FELL
ONTO A TRAILER AT 1034 MOMS FARM TRAIL IN
YADKINVILLE, NC. 3 MINOR INJURIES REPORTED
BY THE EMERGENCY MANAGER.
&&
ESTLocal storm report, Jul 11, 4:50 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG 1 SE SHACKTOWN 36.10N 80.58W
07/11/2021 YADKIN NC EMERGENCY MNGR
A FEW TREES DOWN IN THE VICINITY OF MOMS
FARM TRAIL AND WATKINS ROAD.
&&
ESTSpecial weather statement, Jul 11, 5:45 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Sun Jul 11 2021
VAZ012>014-016-112245-
Pulaski-Wythe-Montgomery-Carroll-
545 PM EDT Sun Jul 11 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...EASTERN
WYTHE, NORTHERN CARROLL COUNTIES, AND THE CITY OF RADFORD...
At 544 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Parrott to near Patterson. Movement
was northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Allisonia...
Patterson...
Claytor Dam...
and Fairlawn.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3687 8087 3722 8068 3715 8050 3693 8064
3693 8063 3681 8070
TIME...MOT...LOC 2144Z 242DEG 17KT 3718 8063 3685 8082
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:32 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 58 min |
| Jul 10, 10:22 PM EDT | Special Weather Statement | RNK | Surry | 23 min |
| Jul 10, 10:49 PM EDT | Special Weather Statement | RNK | Stokes | 56 min |
| Jul 11, 1:27 PM EDT | Special Weather Statement | RNK | Caswell | 48 min |
| Jul 11, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 67 min |
| Jul 11, 2:18 PM EDT | Special Weather Statement | RNK | Caswell | 27 min |
| Jul 11, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 31 min |
| Jul 11, 3:27 PM EDT | Special Weather Statement | RNK | Ashe | 48 min |
| Jul 11, 3:29 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 87 min |
| Jul 11, 6:22 PM EDT | Special Weather Statement | RNK | Stokes | 68 min |
| Jul 11, 7:11 PM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes | 98 min |
Nearby
Areal Flood Warnings in North Carolina, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.